By: edterry on 4/22/2016
Requires a commitment
Face on Fire got off lucky. My first 500 mg does 13 years turned me beet red over 97% of my body and I wanted to scratch my skin off. Niacin does cause a very significant flush that with regular and constant use does improve over a long time. Even after 13 years, my face turns red and feels warm for about 20 minutes.
One approach that help in the beginning was to take a couple of baby aspirin 30 minutes before the niacin. That reduced the flushing and itching a bit but did not eliminate it. I also learned that for me, taking it three times s day was too hard on my liver. Twice daily has never been a problem.
Manufacturer's of prescription time-release niacin claim that the flushing and itching improve after a couple of weeks. For me, it took several years. It's also important not to miss doses, because tolerance to the flushing and itching is lost very quickly. Also, the flushing and itching does not worsen if you increase the dose from 500 mg to 2,000 mg, so tapering the dose to reduce the flushing is not that helpful.
It's also important to periodically measure liver enzymes when first starting this. At high doses, niacin is a drug and can cause adverse effects, so taking it under a doctor's supervision is a very good idea. That's how I discovered that taking it 3 times a day didn't work for me. After a short period, thrice daily dosing always resulted in elevated liver enzymes, which is a marker for liver damage.
The good news is that my historically low HDL (30 mg/dl) now stays at 60 to 70 and my triglycerides around 60. Niacin has also resulted in a decreased coronary calcium score, something that my second cardiologist had never seen. BTW, I fired my first cardiologist because he insisted on giving me a statin because he thought my LDL was too elevated...it was 70!
The bad news is that most doctors think that niacin doesn't help, and in some ways they're right. Niacin only works if it's taken on a constant and regular basis. Taking it randomly produces no benefit and the side effects will remain severe. Also, any study performed in the last 25 years failed to test niacin by itself. It was always combined with another drug such as a statin or another drug that attempted to reduce the flushing and it was the other drugs that were responsible for the adverse effects.
I typically take my morning dose just before my workout, so the flushing is reduced. I take another brand at bedtime that comes in a tablet form because it is released a little more slowly and I can usually fall asleep before any flushing begins.
If you're considering taking a time-release form of niacin, be aware that those forms have a much higher incidence of adverse liver effects.
By: DavidM on 10/01/2014
Face on Fire
I was warned about the niacin flush but had no idea how intense it could be. I took my very first 500 mg niacin tablet at lunch just before a road trip. I consider myself lucky I was in the front seat with all AC vents pointed to me on full blast. I highly discourage anyone taking this unless youve built up an immunity to it.